Topics:

How We Treat Tumor Lysis Syndrome

How We Treat Tumor Lysis Syndrome

Tumor lysis syndrome (TLS) is an oncology emergency that occurs as a result of rapid tumor cell breakdown and the consequent release of massive amounts of intracellular contents, including potassium, phosphate, and uric acid, into the systemic circulation. These metabolic disturbances lead to life-threatening conditions and may cause sudden death if not treated. TLS commonly occurs following initiation of cytotoxic treatment in patients with high-grade lymphomas or acute lymphoblastic leukemia. Spontaneous cases involving both solid and hematologic tumors have also been reported. Rarely, TLS occurs following treatment with irradiation, corticosteroids, hormonal therapy, or biologic therapy. It is necessary to identify patients at risk for TLS early in order to initiate preventive measures. In the event that preventive measures fail, the clinical parameters and signs of TLS must be understood and recognized so that treatment can begin as soon as possible, as this condition is a significant cause of morbidity and mortality.

When tumor cells are rapidly broken down and their contents released into the extracellular space, the released ions and compounds can cause metabolic disturbances too great to be neutralized by the body's normal mechanisms. The syndrome characterized by these metabolic derangements is known as tumor lysis syndrome (TLS). TLS can cause life-threatening conditions and even death unless appropriately and immediately treated.

Risk Factors

There are many factors that predispose a patient to TLS. Those at greatest risk are patients with large tumor burdens (bulky disease) that proliferate at a high rate, and those with renal insufficiency or dehydration prior to the start of therapy. Hyperuricemia, hyperphosphatemia, and an elevated lactate dehydrogenase (LDH) level prior to the start of therapy for the malignancy also correlate with a risk of TLS developing.[1,2]

FIGURE 1

Tumors Known to Be Associated With Tumor Lysis Syndrome (TLS)

Certain malignancies may also predispose a patient to development of this syndrome. TLS is frequently associated with treatment of Burkitt lymphoma, acute lymphoblastic leukemia, acute myeloid leukemia, and other high-grade lymphomas (Figure 1).[1-3] Post-treatment TLS has also been reported in patients with multiple myeloma, as well as in solid tumors, such as breast cancer, small-cell lung cancers, sarcoma, non–small-cell lung cancer, bladder cancer, and ovarian cancer.[4-9] The incidence of TLS in patients with solid tumors, however, is relatively low compared with that observed in hematologic malignancies. Spontaneous occurrences prior to starting therapy have also been described in leukemias and lymphomas.[2,10-12]

Certain therapies for malignancies may also place patients at risk for the development of TLS. Patients who are treated with intensive protocols are at a relatively higher risk compared with those who receive fewer chemotherapeutic agents.[13] There are case reports indicating that corticosteroids alone may be enough to induce TLS, especially if the patient has a hematologic malignancy.[14,15] In addition, treatment of chronic leukemia with adenosine deaminase inhibitors (as opposed to alkylating agents) has been reported to induce TLS and subsequent renal failure.[16] Finally, studies have shown that patients who receive therapy with monoclonal antibodies and other targeted agents may also be at a relatively higher risk for the development of TLS than those who do not receive this modality of treatment.[17,18]

Pathophysiology

TLS occurs when there is a rapid breakdown of nucleic acids and lysis of tumor cells during or in the days following chemotherapy initiation, resulting in characteristic electrolyte abnormalities. All of these abnormalities can have lethal consequences. Two of the most life-threatening complications are arrhythmias, due to hypocalcemia or hyperkalemia, and renal failure, due to hyperuricemia or hyperphosphatemia.

Hyperkalemia can result from two different mechanisms. Because the potassium gradient across cell membranes is regulated by a sodium/potassium adenosine triphosphatase (ATPase), any disruption in the functioning of this enzyme can give rise to an efflux of potassium out of the cell. When exposed to chemotherapy or radiation therapy, cellular metabolism is increased and adenosine triphosphate (ATP) is consumed at a higher rate. Consequently, there is little ATP remaining for the ATPase enzyme to use to maintain the potassium gradient. Potassium therefore leaves the malignant cells even prior to lysis.[19] The second mechanism is the release of the intracellular stores of potassium into the blood upon lysis of tumor cells. Hyperkalemia is typically seen in the first 12 to 24 hours after therapy and is therefore the initial life-threatening abnormality seen in TLS.[20,21]

Hypocalcemia in this syndrome occurs secondary to hyperphosphatemia, as phosphate is released from lysed cells. Malignant hematologic cells contain up to four times more intracellular phosphate than normal lymphoid cells.[22] Thus, phosphate levels can become extremely elevated in TLS. Significant elevations in phosphorus levels are not appreciated until the levels exceed the capacity for renal phosphate excretion. This usually occurs 24 to 48 hours after the start of therapy.[21] The concomitant hypocalcemia results from the increased calcium-phosphate product and the precipitation of calcium salts into the kidney and other ectopic areas. The ensuing hypocalcemia can not only lead to tetany and seizures, but can also give rise to lethal cardiac arrhythmias.

Hyperuricemia is usually seen 48 to 72 hours after the initiation of treatment.[22] Nucleic acid purines, which are released into the blood after cell lysis, are eventually catabolized to uric acid by xanthine oxidase. Under normal circumstances, purines are reused by salvage pathways in the cells so as to minimize their excretion. However, with tumor cell lysis, the salvage pathways of the remaining cells become overwhelmed and there is a large net secretion of uric acid into the renal tubules after filtration in the kidneys.[21] This can lead to renal failure, as will be discussed below.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.